What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 15, 3:12 AM CST, 2 hours 8 minutes earlier. Its key messages:
- Marginal risk (1 of 5) for severe weather tonight, Saturday, and again Sunday.
- Mainly elevated smoke from fires to our southwest will remain through at least Saturday.
Area forecast discussion, Aug 15, 3:12 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
412 AM CDT Fri Aug 15 2025
.KEY MESSAGES...
- Marginal risk (1 of 5) for severe weather tonight, Saturday, and
again Sunday.
- Mainly elevated smoke from fires to our southwest will remain
through at least Saturday.
&&
.DISCUSSION...
Issued at 411 AM CDT Fri Aug 15 2025
Thunderstorms are ongoing over central SD. Strong winds gusting 40-
50mph and small hail have been the main concerns so far. These
storms are moving into a more favorable area hail wise. DCAPE values
are also more favorable, around 1k to 1.5k J/kg. We'll continue to
monitor the latest surface observations for strong winds with these
storms. These storms will continue to track northeast through the
early morning hours today. A pocket of warmer air of 12-15C sets up
at 700mb this afternoon, with a warmer nose developing around 800mb.
CAMs support the idea of little to no showers or storms during the
late morning and afternoon hours. We're stuck in a similar
environment as a week or so ago, with mainly nocturnal
thunderstorms. While most CAMs do show shower and thunderstorm
activity, they are vastly different in coverage area and intensity.
Unfortunately, this again leads to only a moderate to low confidence
forecast.
A lee of the Rockies surface trough is forecast to have an area
stretch east through the day Monday. The location this surface
trough sets up over will be the main factor that determines where
storms and precipitation occur through Sunday. Models vary the
location of the trough, with some showing it causing more
precipitation over northeastern SD and west central MN while other
models have the precipitation to the south. With storms and showers
looking to develop along the trough and move over the same areas
Saturday evening through Sunday evening, there is a slight risk for
flooding to occur. The risk for flooding increases depending on
where the storms set up, as some models are forecasting storms over
areas that have received copious amounts of rain recently and have
had some flooding already. The chances for storms and precipitation
starts to decrease Sunday evening into Monday as the section of the
surface trough reaching east starts to weaken.
Models suggest that upper and mid level high pressure moves west and
strengthens over southwestern US at the beginning of the work week.
This pressure keeps building through the week and starts to develop
a ridge that moves into SD around mid-week. As this ridge develops,
the mid-levels and near the surface start to dry out. Most of the
drier air stays to the west, though a few models show some of the
dry air moving over central SD. In addition to the dry air,
temperatures look to increase again, leading to high temperatures in
central SD to be in the 90s after Monday.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 411 AM CDT Fri Aug 15 2025
Terminals KABR,KATY,KPIR,KMBG
While mainly VFR conditions will continue during the late morning
and afternoon hours, ongoing showers and storms near PIR/MBG will
continue to track northeast and impact ABR by 12Z. Very moist air
is in place at ABR and PIR, with MVFR to IFR ceilings and
visibility through around 14Z with fog.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
DISCUSSION...06/12
AVIATION...06
Hazardous weather outlook, Aug 15, 5:18 AM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
618 AM CDT Fri Aug 15 2025
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161130-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
618 AM CDT Fri Aug 15 2025 /518 AM MDT Fri Aug 15 2025/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...Today and tonight.
Strong to severe storms will remain possible early this morning over
northeastern South Dakota and west central Minnesota.
A marginal risk for severe storms, or level 1 out of 5, of severe
storms tonight. The strongest storms will be capable of producing
winds to around 60 mph and hail to around 1 inch in diameter.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A marginal risk, or level 1 out of 5, is in place for severe storms
Saturday and again Sunday. Main threats will be damaging winds winds
to around 60 mph and large hail to around 1 inch in diameter.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.
06
In the hours before
Special weather statement, Aug 15, 4:19 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Aberdeen SD
519 AM CDT Fri Aug 15 2025
SDZ005-010-151045-
McPherson SD-Edmunds SD-
519 AM CDT Fri Aug 15 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN EDMUNDS AND
SOUTHEASTERN MCPHERSON COUNTIES THROUGH 545 AM CDT...
At 519 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Ipswich, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Deerfield Colony, Plainview Colony, and Long Lake Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4545 9912 4554 9920 4568 9889 4549 9874
TIME...MOT...LOC 1019Z 245DEG 29KT 4549 9905
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
06Special weather statement, Aug 15, 4:28 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
528 AM CDT Fri Aug 15 2025
SDZ005-006-151100-
Brown SD-McPherson SD-
528 AM CDT Fri Aug 15 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BROWN AND
NORTHEASTERN MCPHERSON COUNTIES THROUGH 600 AM CDT...
At 528 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Ellendale to near Long
Lake. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Spring Creek Colony, Long Lake, and Elm Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4568 9923 4594 9937 4593 9819
TIME...MOT...LOC 1028Z 270DEG 23KT 4594 9857 4580 9926
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
06Local storm report, Aug 15, 4:36 AM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
536 AM CDT Fri Aug 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM Tstm Wnd Gst Cravens Corner 45.45N 98.93W
08/15/2025 M54 MPH Edmunds SD Mesonet
Mesonet station 173 Craven (SDDOT).
&&
NVSpecial weather statement, Aug 15, 4:44 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
544 AM CDT Fri Aug 15 2025
SDZ005-006-010-151130-
Brown SD-McPherson SD-Edmunds SD-
544 AM CDT Fri Aug 15 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN EDMUNDS...WESTERN
BROWN AND SOUTHEASTERN MCPHERSON COUNTIES THROUGH 630 AM CDT...
At 543 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Mina, or 12 miles west of Aberdeen, moving east at
25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Aberdeen, Warner, Leola, Mina Lake Rec Area, Frederick, Bath,
Columbia, Westport, Deerfield Colony, Grassland Colony, Stratford,
Wetonka, Long Lake Colony, Mina, Barnard, Richmond Lake Rec Area, and
Sand Lake Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4534 9886 4571 9907 4587 9832 4529 9827
TIME...MOT...LOC 1043Z 270DEG 23KT 4543 9871
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
06Special weather statement, Aug 15, 4:54 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
554 AM CDT Fri Aug 15 2025
SDZ006-007-151115-
Marshall SD-Brown SD-
554 AM CDT Fri Aug 15 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MARSHALL AND
NORTHERN BROWN COUNTIES THROUGH 615 AM CDT...
At 554 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Hecla, or 13 miles southeast of Ellendale, moving
east at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hecla, Frederick, and Sand Lake Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4577 9823 4581 9866 4594 9851 4593 9782
TIME...MOT...LOC 1054Z 266DEG 39KT 4589 9829
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
06Special weather statement, Aug 15, 5:05 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
605 AM CDT Fri Aug 15 2025
SDZ006-018-151130-
Brown SD-Spink SD-
605 AM CDT Fri Aug 15 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BROWN AND NORTHEASTERN
SPINK COUNTIES THROUGH 630 AM CDT...
At 605 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Barnard to Bath to near Stratford.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Aberdeen, Groton, Bath, Columbia, Westport, Claremont, Putney,
Hutterville Colony, Stratford, Ferney, Verdon, Barnard, Tacoma Park,
and Sand Lake Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4575 9805 4565 9798 4521 9799 4523 9844
4546 9855 4574 9858
TIME...MOT...LOC 1105Z 256DEG 33KT 4575 9844 4549 9833 4528 9835
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
06